Thunderstorm Wind, Augusta
- When
- June 28, 3:44 PM EST
- Where
- Augusta County, 1.48 mi SSW of Ft Defiance
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 38.230, -78.980
A tree was down on Toll Gate Rd near Lee Highway.
A cold front swung through the region. With increased instability and shear ahead of the system, scattered thunderstorms with embedded severe developed.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A cold front swung through the region. With increased instability and shear ahead of the system, scattered thunderstorms with embedded severe developed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 28, 2:00 PM EST, 1 hour 44 minutes earlier.
Area Forecast Discussion National Weather Service Baltimore MD/Washington DC 300 PM EDT Tue Jun 28 2016 .SYNOPSIS... A cold front will push through the area this evening and stall to the south by Wednesday morning. High pressure will build in the wake of the front. The next cold front crosses the area Saturday, stalling over the southern Mid-Atlantic Sunday and eventually pushing south Monday as high pressure builds in from the north. && .NEAR TERM /THROUGH TONIGHT/... Persistent cloud cover associated with surface trough/theta-e ridge is eroding from the west. A cold front is crossing the Appalachians, with convection firing out ahead of it. Southerly flow is only present in the low levels, and the best shortwave energy will be across PA, so expect decreasing coverage with southern extent. MLCAPE ahead of the line is around 1500 J/kg with bulk shear of 25-30 kt. The lingering cloud cover and weak mid- level lapse rates (in addition to the weak forcing) will be limiting factors to updraft development, but a moisture-rich environment exists east of the mountains, and some organized clusters may be able to form and present a gusty wind threat. The setup in addition to hi-res guidance suggests this is most likely east of the Blue Ridge and across the metros into southern MD late this afternoon into this evening. An axis of higher PWATs around 1.75 inches will be located across eastern areas. Combined with storm motions which could be around 20 kt or less, stronger/slow moving thunderstorm clusters could produce locally heavy rain and possible urban flooding in normally vulnerable areas. Isolated flash flooding cannot be ruled out, but am not expecting widespread issues given 1-hr FFG values are generally well above 2 inches outside of the urban areas. Will relegate this to an HWO mention given marginal threat. The showers and thunderstorms will likely be exiting the area around midnight, but could persist a little longer in southern MD. Some patchy fog could occur depending on how quickly drier air moves in, but did not feel confident enough to put it in the forecast. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/... The front should push far enough south on Wednesday and Wednesday night that dry weather will prevail across the forecast area, although there may be some clouds at times given mid-level troughing. Temperatures and humidity will be a notch lower. The boundary will return back north on Thursday and Thursday night as the high moves to the east. GFS continues to be the wettest model on Thursday, but there will be a return southerly flow, so will keep small POPs over southern parts of the CWA. Temperatures and humidity will creep back upward. && .LONG TERM /FRIDAY THROUGH TUESDAY/... An upper trough of low pressure and associated cold front at the surface will move across the region Friday and Friday night. The chance for showers and thunderstorms will accompany the front. The timing and placement of precipitation development is uncertain at this time, but given bulk shear around 30 kt, a few stronger storms could occur. Unsettled conditions could linger through much of the weekend as the associated surface cold front lingers just to our south. Additional showers and thunderstorms could develop along this front Saturday through Sunday night. The next storm system will develop along the front at the western end of the Ohio Valley Sunday night into Monday as the stalled front starts tracking northward as a warm front. The threat for showers and thunderstorms will be concentrated across central and southern Virginia by the end of the weekend. This shower and thunderstorm threat will then propagate north toward the Mason-Dixon line as the newly-formed storm system moves parallel to the Ohio Valley Monday through Tuesday. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... Main concern for the late afternoon and evening hours will be thunderstorms along a cold front. Clusters of storms may organize by the time they reach the Balt/Wash metro, and have thus included a TSRA mention at these terminals. However, there could be gaps in between storms with little impact. Brief gusty winds and heavy rain will be possible. Wind shift to NW will occur late this evening. A cold front will cross tonight. Depending on how quickly drier air arrives, there could be some fog, but did not feel confident enough to put in the TAFs. VFR in high pressure Wednesday and Wednesday night. Front returns north Thursday and Thursday night, although the probability of precipitation is low. MVFR or IFR conditions possible at times Friday through the weekend with showers and thunderstorms. Winds southwest to west 5 to 10 knots Friday and Friday night. && .MARINE... S to SE flow until late this evening overnight when a cold front passes. There may be a brief window near frontal passage where winds could approach SCA levels. However, 15 kt or less expected outside thunderstorms, which will be crossing the waters this evening. SMWs are possible. Front pushes south Wednesday and returns north late this week, with a cold front being slow to push into the area this weekend. In general, sub-SCA conditions expected. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...None. MD...None. VA...None. WV...None. MARINE...None. && SYNOPSIS...ADS NEAR TERM...ADS SHORT TERM...ADS LONG TERM...KLW AVIATION...ADS/KLW MARINE...ADS/KLW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 425 PM EDT TUE JUN 28 2016 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-292030- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES- ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD- PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 425 PM EDT TUE JUN 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE BALTIMORE- WASHINGTON METRO AREA...AND SURROUNDING CHESAPEAKE BAY WATERS UNTIL 10 PM. THE MAIN THREAT IS DAMAGING WIND. ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE FARTHER SOUTH. LOCALIZED FLASH FLOODING IS POSSIBLE WITH THUNDERSTORMS THROUGH THIS EVENING...PARTICULARLY IN URBAN AREAS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-292030- WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY- NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY- NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN- NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE- HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT- EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON- EASTERN PENDLETON- 425 PM EDT TUE JUN 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR NORTHERN AREAS EAST OF THE BLUE RIDGE AND CATOCTIN MOUNTAINS UNTIL 10 PM. THE MAIN THREAT IS DAMAGING WIND. ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE FARTHER SOUTH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. JACKSON
The Sterling radar (KLWX), 154 km away, was scanning. The volume nearest the first event began at 20:42 UTC.
23 thunderstorm wind. Local standard time, as filed.
A tree was down on Toll Gate Rd near Lee Highway.
A tree was down on Dam Town Rd near River Bend Rd.
Multiple trees down on Route 50.
Multiple trees down at the intersection of Zulla Rd and Muster Lane.
A tree was down at the intersection of Buck Mountain Rd and Browntown Rd.
Multiple trees down at the intersection of Halfway Rd and Landmark Rd.
Numerous trees down in the 5200 block of Hopewell Rd.
Multiple trees down on Devlin Rd.
Two trees were snapped, many tree limbs down in power lines.
A tree was down on power lines at Keith St and Steward St.
A tree was down at the intersection of Hedges Run Dr and Cornice Place.
A tree was down near the intersection of Old Bridge Rd and Mohican Rd.
A tree was down on the 4100 block of Laurel Rd.
A tree was down on the 4100 block of Laurel Rd.
A tree was down at the intersection of Admiral Dr and Lighthouse Lane.
A tree was down on power lines on Ohio Ave.
Multiple trees down near the intersection of Garrisonville Rd and Shelton Shop Rd.
A tree was down at the intersection of Courthouse Rd and Shelton Shop Rd.
A tree was down near the intersection of Owens Dr and Mathias Point Rd.
A tree was down in the 12600 block of Elk Run Rd.
A tree was down in the 12400 block of Tower Hill Rd.
A tree was down on Spring Branch Blvd near Hollyside Dr.
A tree was down at the intersection of Potomac Landing Dr and Marineview Rd.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2016Every state in 2016This day in weather historyWarnings in Virginia, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 645797, 645798, 645799, 645800, 645802, 645803, 645804, 645805, 645806, 645807, 645808, 645809, 645810, 645811, 645812, 645813, 645814, 645815, 645817, 645818, 645819, 645820, 645821.